On a vegetation pattern formation model governed by a nonlinear parabolic system

Kaloyan Marinov, Tianze Wang, Yisong Yang

Research output: Contribution to journalArticle

Abstract

A fundamental subject in ecology is to understand how an ecosystem responds to its environmental changes. The purpose of this paper is to study the desertification and vegetation pattern formation phenomena and understand the dependence of the biomass density B of vegetation on the level of available environmental water resources, controlled by a water supply rate parameter R, which is governed by a coupled system of nonlinear parabolic equations in a mathematical model proposed recently by Shnerb, Sarah, Lavee, and Solomon. It is shown that, when R is below the death rate μ of the vegetation in the absence of water, the solution evolving from any initial state approaches exponentially fast the desert state characterized by B=0; when R is above μ, the solution evolves into a green vegetation state characterized by B→0 as time t→∞. In the flower-pot limit where the system becomes a system of ordinary differential equations, it is shown that nontrivial periodic vegetation states exist provided that the water supply rate R is a periodic function and maintains a suitable average level. Furthermore, some conservation laws relating the asymptotic values of the vegetation biomass B and available water density W are also obtained.

Original languageEnglish (US)
Pages (from-to)507-525
Number of pages19
JournalNonlinear Analysis: Real World Applications
Volume14
Issue number1
DOIs
StatePublished - Feb 2013

Fingerprint

Nonlinear Parabolic Systems
Water Supply
Vegetation
Pattern Formation
Biomass
Water Resources
Water
Conservation of Natural Resources
Ecology
Ecosystem
Theoretical Models
Water supply
Mortality
Model
Nonlinear Parabolic Equations
Periodic Functions
Water resources
System of Ordinary Differential Equations
Ordinary differential equations
Ecosystems

Keywords

  • Asymptotic conservation laws
  • Desertification
  • Ecosystems
  • Global stability
  • Mathematical modeling
  • Parabolic equations
  • Periodic solutions
  • Vegetation pattern formation

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics
  • Computational Mathematics
  • Engineering(all)
  • Medicine(all)
  • Economics, Econometrics and Finance(all)

Cite this

On a vegetation pattern formation model governed by a nonlinear parabolic system. / Marinov, Kaloyan; Wang, Tianze; Yang, Yisong.

In: Nonlinear Analysis: Real World Applications, Vol. 14, No. 1, 02.2013, p. 507-525.

Research output: Contribution to journalArticle

@article{56ae86b968d94ae9919573f6765c3471,
title = "On a vegetation pattern formation model governed by a nonlinear parabolic system",
abstract = "A fundamental subject in ecology is to understand how an ecosystem responds to its environmental changes. The purpose of this paper is to study the desertification and vegetation pattern formation phenomena and understand the dependence of the biomass density B of vegetation on the level of available environmental water resources, controlled by a water supply rate parameter R, which is governed by a coupled system of nonlinear parabolic equations in a mathematical model proposed recently by Shnerb, Sarah, Lavee, and Solomon. It is shown that, when R is below the death rate μ of the vegetation in the absence of water, the solution evolving from any initial state approaches exponentially fast the desert state characterized by B=0; when R is above μ, the solution evolves into a green vegetation state characterized by B→0 as time t→∞. In the flower-pot limit where the system becomes a system of ordinary differential equations, it is shown that nontrivial periodic vegetation states exist provided that the water supply rate R is a periodic function and maintains a suitable average level. Furthermore, some conservation laws relating the asymptotic values of the vegetation biomass B and available water density W are also obtained.",
keywords = "Asymptotic conservation laws, Desertification, Ecosystems, Global stability, Mathematical modeling, Parabolic equations, Periodic solutions, Vegetation pattern formation",
author = "Kaloyan Marinov and Tianze Wang and Yisong Yang",
year = "2013",
month = "2",
doi = "10.1016/j.nonrwa.2012.07.012",
language = "English (US)",
volume = "14",
pages = "507--525",
journal = "Nonlinear Analysis: Real World Applications",
issn = "1468-1218",
publisher = "Elsevier BV",
number = "1",

}

TY - JOUR

T1 - On a vegetation pattern formation model governed by a nonlinear parabolic system

AU - Marinov, Kaloyan

AU - Wang, Tianze

AU - Yang, Yisong

PY - 2013/2

Y1 - 2013/2

N2 - A fundamental subject in ecology is to understand how an ecosystem responds to its environmental changes. The purpose of this paper is to study the desertification and vegetation pattern formation phenomena and understand the dependence of the biomass density B of vegetation on the level of available environmental water resources, controlled by a water supply rate parameter R, which is governed by a coupled system of nonlinear parabolic equations in a mathematical model proposed recently by Shnerb, Sarah, Lavee, and Solomon. It is shown that, when R is below the death rate μ of the vegetation in the absence of water, the solution evolving from any initial state approaches exponentially fast the desert state characterized by B=0; when R is above μ, the solution evolves into a green vegetation state characterized by B→0 as time t→∞. In the flower-pot limit where the system becomes a system of ordinary differential equations, it is shown that nontrivial periodic vegetation states exist provided that the water supply rate R is a periodic function and maintains a suitable average level. Furthermore, some conservation laws relating the asymptotic values of the vegetation biomass B and available water density W are also obtained.

AB - A fundamental subject in ecology is to understand how an ecosystem responds to its environmental changes. The purpose of this paper is to study the desertification and vegetation pattern formation phenomena and understand the dependence of the biomass density B of vegetation on the level of available environmental water resources, controlled by a water supply rate parameter R, which is governed by a coupled system of nonlinear parabolic equations in a mathematical model proposed recently by Shnerb, Sarah, Lavee, and Solomon. It is shown that, when R is below the death rate μ of the vegetation in the absence of water, the solution evolving from any initial state approaches exponentially fast the desert state characterized by B=0; when R is above μ, the solution evolves into a green vegetation state characterized by B→0 as time t→∞. In the flower-pot limit where the system becomes a system of ordinary differential equations, it is shown that nontrivial periodic vegetation states exist provided that the water supply rate R is a periodic function and maintains a suitable average level. Furthermore, some conservation laws relating the asymptotic values of the vegetation biomass B and available water density W are also obtained.

KW - Asymptotic conservation laws

KW - Desertification

KW - Ecosystems

KW - Global stability

KW - Mathematical modeling

KW - Parabolic equations

KW - Periodic solutions

KW - Vegetation pattern formation

UR - http://www.scopus.com/inward/record.url?scp=84866392278&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84866392278&partnerID=8YFLogxK

U2 - 10.1016/j.nonrwa.2012.07.012

DO - 10.1016/j.nonrwa.2012.07.012

M3 - Article

AN - SCOPUS:84866392278

VL - 14

SP - 507

EP - 525

JO - Nonlinear Analysis: Real World Applications

JF - Nonlinear Analysis: Real World Applications

SN - 1468-1218

IS - 1

ER -